The present work on drug-induced ototoxicity, tinnitus and vertigo represents the update and revision of a previous guide to adverse drug reactions for italian physicians (2005). The panorama of drug-induced side effects causing ototoxicity or symptoms such as tinnitus or dizziness and vertigo has enlarged in recent years, thanks to a better knowledge and a more specific attention of pharmaceutical firms and drug-control institutions. In daily clinical practice, there is a need for the family physician and the ENT specialist or audiologist (also in consideration of the possible medico-legal implications) to focus the attention on the possible risk of otological side effects. This would allow a clinical risk-benefit evaluation, weighing the possible clinical advantage in their field of competence against possible otological side-effects. The list of active ingredients and drugs is subdivided in categories based on their audiological and otoneurological side-effects, that have been signaled by the drug companies and/or ministerial notes. Drugs have also been subcategorized with regards to the field in which they are applied, the therapeutic indications and the clinical behaviour. They have also been organized in alphabetical order, for an easier consultation.
The guide above, even if initially conceived for being used in Italy, also presents a more general and international interest, expecially as for as the concepts of pharmacology and the features of the active ingredients are concerned.
The guide is, therefore, useful as for as we are concerned to any physician, regardless of the country he/she operates in.
Corresponding Author: Giancarlo Cianfrone, MD; e-mail: firstname.lastname@example.orgFree PDF Download
To cite this article
G. Cianfrone 1, D. Pentangelo 1, F. Cianfrone 2, F. Mazzei 1, R. Turchetta 1, M.P. Orlando 1, G. Altissimi 1
Pharmacological drugs inducing ototoxicity, vestibular symptoms and tinnitus: a reasoned and updated guide
Eur Rev Med Pharmacol Sci
Vol. 15 - N. 6